There’s a brand new medication currently waiting for me on my kitchen counter. I see it every single day. I debate taking it. I chicken out.
I’ve developed some health issues in recent weeks (thank you, stress) that prompted me to have my first telemedicine conference call with my team of doctors. It was long overdue, so explaining my symptoms over Zoom gave my doctors some clarity in deciding on how to proceed. As a result, doctors prescribed this medication to take when my symptoms occurred.
My body has always been extremely sensitive to medications and their side effects. This has played a role in my recent hesitancy, especially since I am only required to take them intermittently. But, the biggest reason for me chickening out these days is quite comical.
A couple of years ago, I had been hospitalized after my blood sugar dropped so low that I almost went into a coma. I was admitted for observation and to determine appropriate action steps that would simultaneously increase my appetite and keep my gastrointestinal issues at bay. Doctors brought up the idea of taking Marinol (dronabinol).
In explaining the medication to me, my doctor said it was a derivative of marijuana made in a controlled laboratory setting. My eyes widened at the thought of him suggesting that I — the girl who had never experienced getting high before — take this medication. He assured me the dosage was so minuscule that I wouldn’t have to worry. He said children in chemotherapy are often given this medicine without any problems, so I should be OK too.
Needless to say, I felt hopeful about taking Marinol. While I eat to sustain myself, I typically don’t crave food or get hungry. So, far into my quest for weight gain, the thought of taking something to combat appetite loss excited me. However, that quickly changed shortly after I ingested my first dose.
Truth be told, timing has never been on my side, and neither was Marinol that day. I had been at the final walkthrough for my nonprofit’s annual gala, going over every finite detail for the big event. Suddenly, I went from feeling normal to feeling tingly and weightless. So, I excused myself for a moment while my business partner continued to meet with our event planner.
In a matter of minutes, my heart started racing, my equilibrium became off, and I grew paranoid. My mother and I assumed it was another drop in my blood sugar, so after several minutes of rest, I returned to a meeting with ginger ale to sip on.
Minutes later, as I was discussing napkin colors and centerpieces, my face went numb. Then, my arms followed suit all the while I was trying to act professional and represent my organization. Crawling out of my skin, I anxiously whispered what was happening to my mother. Chuckling, she said, “I could be wrong, but I think you’re high from the Marinol.”
Dear reader, I want you to picture this for a moment. Imagine me experiencing my first high, lying across banquet chairs because I couldn’t sit up and blaming the way I felt on ”my blood sugar.” To take this situation one step further, I even proceeded to make several decisions for the event. I had no recollection of any of it. Can we all just sympathize with how awkward my follow-up email was to the event planner the following day? My professionalism — and ability to hide my paranoia — was truly astounding.
(That was a joke.)
Later that day, my doctor confirmed I was high, a side effect from the medicine his other patients didn’t experience. But at that point, his input wasn’t necessary. The amount of food I’d shoveled into my stomach throughout the day had already given me my answer. There are a few takeaways I gained from this experience
- Never do drugs, ever.
- The munchies are, in fact, a very real thing.
- Always take new medication with extreme caution, and on a day I’m not busy.
And that is the story of why my new medication is unopened on my kitchen counter.
Note: SMA News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of SMA News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to spinal muscular atrophy.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?